Publication details for Dr Tina JakobRoberts, C. A., Caffell, A., Filipek-Ogden, K., Gowland, R. L. & Jakob, T. (2016). ‘Til Poison Phosphorous Brought them Death’ A potentially occupationally-related disease in a post-medieval skeleton from north-east England. International Journal of Paleopathology 13: 39-48.
- Publication type: Journal Article
- ISSN/ISBN: 1879-9817 (print)
- DOI: 10.1016/j.ijpp.2015.12.001
- Further publication details on publisher web site
- Durham Research Online (DRO) - may include full text
Author(s) from Durham
This paper describes the pathological changes observed on the skeleton of a c.12–14 year old person buried in a north-east England Quaker cemetery dated to AD 1711–1857. Bone formation (woven and lamellar) and destruction are present mainly on the mandible, clavicles, sternum and scapulae, long bones of the right arm, left ribs, spine, ilia, and the femora and tibiae. Differential diagnoses of tuberculosis and other pulmonary diseases, smallpox, actinomycosis, neoplastic disease, and “phossy jaw” are considered. While the pathological changes could represent all previously described diseases and thus be associated with the insalubrious conditions in which this person lived, it is also possible that this person worked in the matchmaking industry known to be present in the region at the time. Attention is drawn to the previously overlooked condition “phossy jaw” caused by phosphorus poisoning, which was strongly associated with this industry. While matchstick making was an industry often associated with women and girls, DNA analysis of a bone sample from the skeleton did not successfully identify biological sex. Two dental calculus samples from this person were analysed for phosphorus, and comparisons were made with samples from the same and a different site; the levels did not indicate the person was more exposed to phosphorus than any of the other people at Coach Lane. However, the pathological lesions described also have relevance in a clinical context, because “phossy jaw” has been observed in living populations, arising as a consequence of ingesting phosphorous contained within some pharmaceuticals used for treating neoplastic disease and osteoporosis.